Anxiety or hyperthyroidism? : How do you know by... - Thyroid UK

Thyroid UK
108,153 members125,512 posts

Anxiety or hyperthyroidism?

Hidden
Hidden

How do you know by the symptoms if it’s anxiety or hyperthyroidism? Can stopping antidepressants change absorption of thyroid meds?

Just stopped by lab again, a month ago free t3 was around 5. Now I feel a constant nervousness and especially in the morning I feel like I want to cry. I’m on armour 90 and Levo 75. I’ve had complete thyroidectomie and about 1,5 yrs ago gallbladder surgery after which I became severely hypo. To support me I went on cymbalta (SNRI) , but tapered that off because I was doing well and some nasty side effects, like weight gain and increased blood pressure. Bp is back to normal (114/72). Besides the nervousness and crying spells my most recent period was pretty light.

It took me a year to get to relatively normal thyroid levels and now I’m annoyed that apparently it may be off again. Anyone else going up and down? Can’t wait for results tomorrow...

36 Replies
oldestnewest
Hidden
Hidden

Also, what symptoms do other people experience when hyper? I know the lists from the internet but sometimes the real people info can be so much more informative

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

Apparently just the armour didn’t do enough... still hypo symptoms then

Hidden
Hidden
in reply to Hidden

But a month ago free t3 was around five which seems high. Curious to see if it’s even higher now

shaws
shawsAdministrator
in reply to Hidden

Do you always get your blood tests at the very earliest time, fasting (you can drink water) and allow a gap of 24 hours between your last dose of thyroid hormones? If if not your results might be skewed.

Hidden
Hidden
in reply to shaws

Not the past few times..,they didnt put that in.

Hidden
Hidden
in reply to Hidden

That would mean thryoid labs seem higher because I have taken my meds?

shaws
shawsAdministrator
in reply to Hidden

It is a patient to patient tip, because if we take thyroid hormones before tests the results are skewed. We could then have our dose lowered to try to keep the TSH 'in range'. The aim is a TSH of 1 or lower. Most doctors believe that 'somehwere' in the range is fine and don't increase dose, so we have to be one step ahead. :)

Hidden
Hidden
in reply to shaws

My endo seems good about that. Last month TSH was 0.019. t4 free 1.41 and free t3 5.0 pg/ml.

In September I was free t3 3.4, tsh .657 and t4 1.13. That’s when he upped Levo from 50 to 75. And yes he aims for upper quadrant for T3.

I mostly experience mood swings (crying and nervousness and then hyper, and I’m not bipolar)... I think this is just as awful as being hypo...

shaws
shawsAdministrator
in reply to Hidden

We can get emotional plus other symptoms. Thankfully we don't get all of them :)

thyroiduk.org.uk/tuk/about_...

Hidden
Hidden
in reply to shaws

Oh man, yes

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

Interesting, hadn’t read about that before

Hidden
Hidden
in reply to Hidden

How would I know if I have those? I had surgery because of a multi nodular goiter...

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

They have checked for those. It was complete thyroidectomie but they still check that area each time. Thx for thinking with me,!

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

Last month TSH was 0.019. t4 free 1.41 and free t3 5.0 pg/ml.

In September I was free t3 3.4, tsh .657 and t4 1.13. That’s when he upped Levo from 50 to 75. And yes he aims for upper quadrant for T3

And yes when I still had my thyroid I feel like I at least had proper benefit of the feedback system

Hidden
Hidden
in reply to Hidden

Endo doesn’t care too much about tsh because with t3 that doesn’t really count anymore I think...

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

USA. Let me look for reference ranges. Thought those would be universal. Why would I even think that 😜

Hidden
Hidden
in reply to Hidden

Okay reference for free T3 is 2.3- 4.2 pg/mL. Mine was 5 last month. Not fasting.

Tsh range is 0.5-4.70 µIU/mL. Mine is 0.019 but apparently it changes when you’re on armour how good tsh is as a measurement.

Free t4: 0.8-1.8 ng/dL. Mine is 1.41.

So the only thing that really stands out is the T3.

One of the reasons he upped the Levo from 50-75 was because I kept gaining weight, but I highly suspect the cymbalta I was taking at the time for that (snri).

HiddenThis reply has been deleted
Hidden
Hidden
in reply to Hidden

I’m Dutch but live in USA, and agreed on the food habits of americans... we don’t do much of that. Our drinking water has one of those super filters. Cookware mostly ss.

Other symptoms: lighter period. More frequent bm’s.

SlowDragon
SlowDragonAdministrator

Essential to test your vitamin D, folate, ferritin and B12

These are often much too low

Hidden
Hidden
in reply to SlowDragon

I’ve had those tested awhile ago, and vitamin d was finally normal the last time.

I can ask about folate, ferritin and b12. Thank you!

Hidden
Hidden

Also started up Prozac so it’s hard to tell which is which. It seems hyperthyroidism can definitely cause this emotional roller coaster though... should know more tomorrow

It seems to me that you are not technically hyper, just overmedicated. There is a difference, although some of the symptoms are similar. You probably need to take slightly less of either the armour or the Levothyroxine. In fact if it was me I would take a couple of days off all thyroid meds and then start taking a lower dose, but I am on Levothyroxine only. Maybe you could take no Levo for a couple of days, then restart it on 50mcg, or alternate days 50mcg and 75mcg.

Hidden
Hidden
in reply to eeng

Yes you are right of course, it’s over medicated. Will wait for results today to take action, but this sounds like a plan.

I agree with eeng that you are overmedicated. this has happened to me in the past and its not very pleasant. I usually take a couple of days off as eemg suggests, and then start again on a lower dose. The days I take off, I usually feel pretty good, so I suppose its the b ody mopping up the surplus!

Hidden
Hidden
in reply to Daffers123

Thank you. And it’s not pleasant at all. It’s so helpful to hear experience from others!

Are you usually pretty stable? I was for the first two years but not this past year...

Hidden
Hidden
in reply to Daffers123

Also: how did you feel when you were over medicated?

I was stable for several years until a GP increased my thyroxine (unnecessarily I think looking back). have not been stable for 4 years now...partly Hashis which NO private endo would address! GF helped and just given up dairy to try and stabilise. am on T4 only as adrenals in poor state.

when I am over medicated I feel ANXIETY, depressed, iirritable, mood swings,shaky inside sometimes sweaty, insomnia, burning sole of feet...

Andrea

Hidden
Hidden
in reply to Daffers123

Oh I’m sorry to hear that! And that’s exactly what I’m feeling, but by the end of the day so tired. Oh and except the burning soles of the feet. But if your adrenals are in a poor state I’m sure you’ll get extra reactions because of that too.

And that s..ks about the endo’s. I do like mine, he wants me to feel good. But it’s always good to be an informed paitient so that’s a reason I’m here. And other people’s experiences can be so supportive.

I hope you’ll find some stability

Hidden
Hidden

Results came back and are basically the same as a month ago, slightly over medicated, t3 over range. Endo adjusted the armour to 60 from 90. Seems like a drastic adjustment?

You may also like...